OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Chemotherapy-induced nausea and vomiting

Lisa Lohr
Cancer Journal 2008, 14 (2): 85-93
18391612
Chemotherapy-induced nausea and vomiting (CINV) affects many cancer patients and has a great influence on quality of life. CINV involves coordination of several organs of the gastrointestinal tract, the peripheral and central nervous systems. Many neurotransmitters are involved in this process, and the predominant receptors are serotonin, neurokinin-1 and dopamine receptors. Risk factors for CINV include patient gender and age, past history of CINV, plus the emetogenicity and administration schedule of chemotherapy. Recommended antiemetic regimens for highly emetogenic chemotherapy and moderately emetogenic chemotherapy with a high risk of delayed CINV include a serotonin antagonist, dexamethasone and aprepitant. Other moderately emetogenic chemotherapy requires a serotonin antagonist and dexamethasone. Medications for breakthrough symptoms include dopamine antagonists, lorazepam, metoclopramide, haloperidol, droperidol and other agents. Options for treatment of refractory CINV include olanzapine, dronabinol, nabilone, gabapentin. New evidence from non-controlled studies supports the use of olanzapine, casopitant and gabapentin in controlling the symptoms of CINV.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
18391612
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"